Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 5:51 PM CDT for Logan County, Wallace County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 5:51 PM CDT (22:51 UTC)
- Expired
- May 11, 2023, 6:19 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WFUS53 KGLD 112251
TORGLD
KSC109-199-112330-
/O.NEW.KGLD.TO.W.0025.230511T2251Z-230511T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
451 PM MDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Wallace County in west central Kansas...
Southwestern Logan County in west central Kansas...
* Until 530 PM MDT/630 PM CDT/.
* At 451 PM MDT/551 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 8 miles southeast of Wallace, or 15
miles east of Sharon Springs, moving north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wallace around 500 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3874 10133 3875 10159 3900 10169 3899 10124
TIME...MOT...LOC 2251Z 185DEG 29KT 3885 10146
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg4 follow-up statements
525
WWUS53 KGLD 112302
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
502 PM MDT Thu May 11 2023
KSC109-199-112330-
/O.CON.KGLD.TO.W.0025.000000T0000Z-230511T2330Z/
Wallace KS-Logan KS-
502 PM MDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT/630 PM CDT/
FOR EAST CENTRAL WALLACE AND WEST CENTRAL LOGAN COUNTIES...
At 502 PM MDT/602 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 7 miles east of Wallace, or 16 miles east of
Sharon Springs, moving north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Wallace and west central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3885 10129 3886 10163 3900 10169 3899 10124
TIME...MOT...LOC 2302Z 185DEG 29KT 3894 10145
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT933
WWUS53 KGLD 112307
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
507 PM MDT Thu May 11 2023
KSC109-199-112330-
/O.CON.KGLD.TO.W.0025.000000T0000Z-230511T2330Z/
Wallace KS-Logan KS-
507 PM MDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT/630 PM CDT/
FOR EAST CENTRAL WALLACE AND WEST CENTRAL LOGAN COUNTIES...
At 507 PM MDT/607 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 9 miles northeast of Wallace, or 17 miles east
of Sharon Springs, moving north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3890 10127 3891 10165 3900 10169 3899 10124
TIME...MOT...LOC 2307Z 185DEG 29KT 3899 10144
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg823
WWUS53 KGLD 112316
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
516 PM MDT Thu May 11 2023
KSC109-199-112330-
/O.CON.KGLD.TO.W.0025.000000T0000Z-230511T2330Z/
Wallace KS-Logan KS-
516 PM MDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT/630 PM CDT/
FOR NORTHEASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES...
At 516 PM MDT/616 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 10 miles west of Winona, or 20 miles northeast
of Sharon Springs, moving north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wallace and west central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3896 10129 3897 10160 3900 10158 3899 10124
TIME...MOT...LOC 2316Z 185DEG 29KT 3906 10143
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Trigg479
WWUS53 KGLD 112319
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
519 PM MDT Thu May 11 2023
KSC109-199-112329-
/O.CAN.KGLD.TO.W.0025.000000T0000Z-230511T2330Z/
Wallace KS-Logan KS-
519 PM MDT Thu May 11 2023
...THE TORNADO WARNING FOR EAST CENTRAL WALLACE AND WEST CENTRAL
LOGAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM MDT/700 PM CDT/ for
west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3896 10129 3897 10160 3900 10158 3899 10124
TIME...MOT...LOC 2318Z 185DEG 29KT 3909 10143
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:11 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 11, 3:11 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 5:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN SELDEN 39.54N 100.57W
05/11/2023 M3.30 INCH SHERIDAN KS PUBLIC
STORM TOTAL PRECIPITATION OVER THE PREVIOUS
24 HOURS.
&&
KMKLocal storm report, May 11, 5:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 4 SW MCCOOK 40.16N 100.67W
05/11/2023 RED WILLOW NE PUBLIC
RELAYED REPORT FROM DISPATCH OF A PUBLIC
REPORT OF A TORNADO ON THE GROUND. COULD NOT
CONFIRM IF IT WAS STILL ON THE GROUND.
&&
KAKLocal storm report, May 11, 5:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HEAVY RAIN 2 NNW BLAKEMAN 39.84N 101.13W
05/11/2023 M2.41 INCH RAWLINS KS TRAINED SPOTTER
SPOTTER REPORTED 2.41 INCHES OF RAIN TODAY.
(12 HOUR TOTAL).
&&
KAKLocal storm report, May 11, 5:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 3 SW WESKAN 38.83N 102.00W
05/11/2023 WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED A MULTI-VORTEX TORNADO JUST
SOUTHWEST OF WESKAN.
&&
KAKLocal storm report, May 11, 5:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 3 SE ARAPAHOE 38.82N 102.13W
05/11/2023 CHEYENNE CO TRAINED SPOTTER
TRAINED SPOTTER REPORTED ABOUT 3 MILES
SOUTHEAST OF ARAPAHOE, CO. TORNADOES ARE
SHORT LIVED ONLY LASTING A MINUTE OR SO,
LIFTING, AND DROPPING AGAIN. MULTI-VORTEX
TORNADO REPORTED.
&&
CALocal storm report, May 11, 5:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 3 ESE ARAPAHOE 38.83N 102.13W
05/11/2023 CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTED TWO TORNADOES 2 EAST AND
1.5 MILES SOUTH OF ARAPAHOE.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:03 PM CDT | Special Weather Statement | GLD | Sheridan | 27 min |
| May 10, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| May 10, 7:44 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 46 min |
| May 10, 8:11 PM CDT | Areal Flood Warning | GLD | Gove, Logan, Sherman, Thomas | 13 hr |
| May 10, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| May 10, 8:39 PM CDT | Flash Flood Warning | GLD | Sheridan | 66 min |
| May 10, 9:13 PM CDT | Areal Flood Warning | GLD | Decatur, Sheridan | 12 hr |
| May 10, 9:31 PM CDT | Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 39 hr |
| May 10, 9:58 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
| May 10, 10:11 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 49 min |
| May 10, 10:59 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 46 min |
| May 10, 11:45 PM CDT | Special Weather Statement | GLD | Thomas | 45 min |
| May 11, 12:57 AM CDT | River Flood Advisory | GLD | Decatur | 8 hr |
| May 11, 9:21 AM CDT | Areal Flood Warning | GLD | Decatur, Sheridan, Thomas | 12 hr |
| May 11, 12:02 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 12:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| May 11, 12:56 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 16 min |
| May 11, 1:29 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 11, 1:35 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 25 min |
| May 11, 1:38 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 1:59 PM CDT | Tornado Warning | GLD | Rawlins | 31 min |
| May 11, 2:02 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 2:23 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 2:32 PM CDT | Special Weather Statement | GLD | Thomas | 13 min |
| May 11, 2:55 PM CDT | Tornado Warning | GLD | Sherman | 20 min |
| May 11, 2:58 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman, Wallace | 6 hr |
| May 11, 3:15 PM CDT | Tornado Warning | GLD | Rawlins, Thomas | 30 min |
| May 11, 3:26 PM CDT | Tornado Warning | GLD | Gove | 19 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| May 11, 3:48 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 6 hr |
| May 11, 3:56 PM CDT | Tornado Warning | GLD | Rawlins | 19 min |
| May 11, 4:01 PM CDT | Tornado Warning | GLD | Thomas | 14 min |
| May 11, 4:13 PM CDT | Tornado Warning | GLD | Rawlins | 17 min |
| May 11, 5:41 PM CDT | Tornado Warning | GLD | Wallace | 19 min |
| May 11, 5:57 PM CDT | Tornado Warning | GLD | Wallace | 21 min |
| May 11, 6:04 PM CDT | Tornado Warning | GLD | Wallace | 26 min |
| May 11, 6:09 PM CDT | Tornado Warning | GLD | Norton | 8 min |
| May 11, 6:20 PM CDT | Tornado Warning | GLD | Sherman, Wallace | 40 min |
| May 11, 6:28 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 47 min |
| May 11, 6:37 PM CDT | Tornado Warning | GLD | Sherman | 23 min |
| May 11, 6:41 PM CDT | Tornado Warning | GLD | Sherman | 21 min |
| May 11, 6:41 PM CDT | Tornado Warning | GLD | Sherman | 19 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.